North Carolina, 2013

Rip Current in North Carolina, July 3, 2013

July 3, 2013 · NWS ILM · 1 event in 1 county or zone

Southeast winds and a southerly swell produced strong rip currents over much of coastal Brunswick County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Southeast winds and a southerly swell produced strong rip currents over much of coastal Brunswick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 3, 10:11 AM EST, 19 minutes earlier.

Area forecast discussion, Jul 3, 10:11 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1111 AM EDT WED JUL 3 2013

.SYNOPSIS...
SHOWERS AND A FEW THUNDERSTORMS WILL PREVAIL TODAY...BUT CONDITIONS
WILL SLOWLY DRY OUT THE NEXT COUPLE OF DAYS AS HIGH PRESSURE SLOWLY
BUILDS FROM THE WESTERN ATLANTIC. TYPICAL MID-SUMMERTIME WEATHER
WILL DEVELOP BY FRIDAY AND THROUGH THE REMAINDER OF THE FORECAST
PERIOD AS THE BERMUDA HIGH BECOMES ANCHORED OVER THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 11 AM WEDNESDAY...FLOOD WATCH CONTINUES TODAY FOR MOST OF
THE FORECAST ZONES ASIDE FROM A FEW OF OUR NE COASTAL LOCATIONS.
HEAVY RAINFALL WITH ADDITIONAL 2-3 INCHES CERTAINLY A POSSIBILITY
OVER OUR INTERIOR...ESPECIALLY ALONG A WILLIAMSBURG TO FLORENCE TO
DARLINGTON TO MARLBORO COUNTY LINE. BUILDING BERMUDA HIGH PRESSURE
APPEARS TO BE TAKING ITS TOLL ON CELLS OVER THE EASTERN ZONES
WHERE CELL TOPS ARE LOWER AND RAINFALL RATES SMALLER.

A STORM SURVEY CREW IS PRESENTLY ASSESSING DAMAGE FROM A POSSIBLE
TORNADO LAST NIGHT A FEW MILES EAST OF QUINBY WHERE SEVERAL
INJURIES OCCURRED AND DAMAGE TO MOBILE HOMES. ONCE THE SURVEY TEAM
WRAPS THIS UP...A PUBLIC INFORMATION STATEMENT WILL BE RELEASED
LATER TODAY DETAILING THE INCIDENT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...MODEL GUIDANCE REMAINS CONSISTENT ON THE MID LEVEL
RIDGE SLOWLY BUILDING WEST WITH THE ATMOSPHERIC RIVER MOVING WEST IN
TANDEM. THE DELIBERATE DRYING TREND WILL CONTINUE BUT POPS CANNOT BE
COMPLETELY REMOVED FROM THE FORECAST ESPECIALLY ACROSS WESTERN
ZONES. RESIDUAL MOISTURE FROM PROLIFIC RECENT RAINS WILL ASSIST
IN KEEPING AT LEAST A MENTION AS WELL. TEMPERATURE FORECAST IS
CONSISTENT AS WELL WITH READINGS HOVERING WITHIN A COUPLE  OF
DEGREES OF CLIMATOLOGY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 AM WEDNESDAY...MID LEVEL PATTERN WILL SLOWLY SHIFT FROM HIGHER
AMPLITUDE TO A BASIC EAST/WEST ZONAL PATTERN THROUGH THE PERIOD. AT
THE SURFACE FOR OUR AREA...BERMUDA HIGH PRESSURE WILL BE THE
DOMINANT FEATURE. POPS ARA ONLY IN THE FORECAST FOR SATURDAY AS THE
SLOWLY BUILDING HEIGHTS DAMPEN VALUES FROM SUNDAY ONWARD. I WOULD
NOT BE SURPRISED TO SEE THERMAL PROFILES BOUNCE BACK AND FORTH
SLIGHTLY TO ALLOW AT LEAST SOME ISOLATED CONVECTION BUT CERTAINLY
THE OVERALL THEME OF WARM AND DRY CONDITIONS REMAINS INTACT.
TEMPERATURE TRENDS REMAIN VIRTUALLY UNCHANGED WITH READINGS SLIGHTLY
ABOVE CLIMATOLOGY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
AS OF 12Z...RADAR IMAGERY SHOWS HEAVIEST SHOWERS SW-NW
KFLO/KLBT WITH LIGHT SHOWERS MOVING ONSHORE NEAR KMYR. IFR/LIFR
CIGS ARE OCCURRING AT KFLO/KLBT WITH MVFR CIGS AT THE COASTAL
TERMINALS. SATELLITE LOOPS DEFINITELY SHOWS DRIER AIR IN THE
MID/UPPER LEVELS MOVING IN FROM THE EAST AS THE BERMUDA HIGH
BUILDS WESTWARD.

IFR/LIFR CIGS WILL LIFT TO MVFR AROUND 13Z AT KFLO/KLBT. MVFR CIGS
WILL THEN BE LIKELY AT KFLO/KLBT THROUGH THE REMAINDER OF THE
MORNING/EARLY AFTERNOON. COASTAL TERMINALS WILL HAVE MVFR CIGS THIS
MORNING...WITH CIGS BECOMING VFR MID-LATE MORNING. BEST CHANCE OF
TEMPO -SHRA WILL BE AT KCRE/KMYR EARLY THIS MORNING...WITH VCSH THE
REMAINDER OF THE MORNING/AFTERNOON. MID MORNING INTO EARLY AFTERNOON
THE BEST CHANCE OF SHRA/VCTS WILL BE AT KFLO/KLBT. VSBYS WILL MOST
LIKELY BE REDUCED TO MVFR LEVELS IN PRECIPITATION...BUT BRIEF IFR
COULD OCCUR WITH ANY HEAVY SHOWER. VFR SHOULD THEN DEVELOP AT
KFLO/KLBT BY MID AFTERNOON WITH CONVECTION DYING DOWN.

EXPECT STRATUS TO BECOME LIKELY AT ALL TERMINALS AFTER MIDNIGHT.
COASTAL TERMINALS SHOULD REMAIN IN THE MVFR LEVEL WITH LIFR/IFR AT
KFLO/KLBT.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM WEDNESDAY...BERMUDA HIGH WILL MAINTAIN A FAIRLY
STEADY SOUTHEASTERLY FLOW IN THE 10 TO 15 KT RANGE OVER THE LOCAL
WATERS THROUGH THE NEAR TERM...WITH SEAS RANGING FROM 3 TO 5 FT.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...A VERY CONSISTENT SOUTHEASTERLY FLOW WILL
PREVAIL THROUGH THE PERIOD AS BERMUDA HIGH PRESSURE IS THE MAIN
FOCUS. WAVEWATCH SIGNIFICANT SEAS ARE CONSISTENT AS WELL WITH 2-4
FEET.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 300 AM WEDNESDAY...EXPECT A GENERAL SOUTHEASTERLY FLOW TO CONTINUE
THROUGH THE PERIOD. THERE WILL BE A SLIGHT ACCELERATION EACH EACH
AFTERNOON WITH THE SEA BREEZE. WIND SPEEDS WILL BE TYPICAL OF
SUMMER...10-15 KNOTS WITH A PREFERENCE FOR THE HIGHER END EACH
AFTERNOON. WAVEWATCH SEAS ARE TYPICAL WITH 2-4 FEET WITH MOSTLY
SHORTER PERIOD WIND WAVES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR SCZ017-023-024-032-
     033-039-053>056.

NC...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ087-096-099.

MARINE...NONE.

&&

NEAR TERM...REK/8
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...MRR
Hazardous weather outlook, Jul 3, 3:26 AM EST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
426 AM EDT WED JUL 3 2013

NCZ087-096-099-SCZ017-023-024-032-033-039-053-055-040830-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
426 AM EDT WED JUL 3 2013

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-040830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
426 AM EDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-040830-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
426 AM EDT WED JUL 3 2013

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-056-040830-
COASTAL HORRY-COASTAL GEORGETOWN-
426 AM EDT WED JUL 3 2013

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ105-107-109-040830-
INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-
426 AM EDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Brunswick

When
July 3, 10:30 AM EST
Where
Coastal Brunswick forecast zone
Deaths
3 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

Numerous rip current rescues occurred over much of the beaches of Brunswick county. There were 3 fatalities, one at Ocean Isle Beach, and two at Sunset Beach. Three other people were hospitalized.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Brunswick2013-07-0372MaleIn WaterDirect
Rip Current, Coastal Brunswick2013-07-0354MaleIn WaterDirect
Rip Current, Coastal Brunswick2013-07-0355FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470610.